Florida, 2001Lightning Strike in Florida, July 17, 2001
July 17, 2001 · NWS MFL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 9:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EDT TUE JUL 17 2001
THE SURFACE RIDGE CONTINUES TO BUILD OVER SOUTH FLORIDA...WITH A
WEAK FRONTAL BOUNDARY ACROSS THE CENTRAL PART OF THE STATE.
RADAR AND SATELLITE IMAGERY INDICATE THUNDERSTORMS BEGINNING TO
DEVELOP OVER THE INTERIOR OF THE FORECAST AREA...AS EXPECTED. THE
NEW 12Z MODEL RUNS THIS MORNING INDICATES SLIGHTLY LESS DRIER AIR
ALOFT THAN YESTERDAY. THE FORE*CAST IS ON TRACK TO PREVIOUS THINKING.
WILL REMOVE AFTERNOON WORDING FROM ZONES.
PRINGLE/RADER
In the hours before
Special weather statement, Jul 17, 10:00 AM EST, 2 hours before
FLZ068-072>074-172300-
SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT TUE JUL 17 2001
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE SOUTH FLORIDA AREA THIS AFTERNOON. THE MOST NUMEROUS
ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND WESTERN
SECTIONS DURING THE LATE AFTERNOON. THE MAIN HAZARD WILL BE FROM
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION
WIND GUSTS OF 30 TO 35 MPH AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE
EXPECIALLY IN URBAN AND LOW LYING AREAS.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Lightning, Broward
- When
- July 17, 12:00 PM EST
- Where
- Broward County, Deerfield Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
An air conditioning repairman was knocked down and injured by a nearby lightning strike while working on the roof of a four-story condominium. He was transported to a hospital with numbness on his right side.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Missouri, July 17 to 24, 20012 deaths · 37 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Heat in Missouri, July 17 to 31, 20011 death · 34 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Heat in Missouri, July 17, 200119 injured · 29 events
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257986.